Skip to main content

Frozen

My current cancer treatment, a teeny pill taken daily to stop recurrence, is sucking the life out of my bones. I've been putting off dealing with this inconvenient side effect, frozen by fear and doubt. But it's time to stop putting it on ice. We have a plan to thwart its path of destruction, and tomorrow I am turning up the heat and it is going down. Way down.

Let me back up just a bit and fill you in on what's been going on, and why I am heading back to the Cancer Centre tomorrow.

In March I met with my medical oncologist for my five-year post treatment follow up - FIVE YEARS out of active treatment! How strange to think that I no longer require regular follow up by the Cancer Centre. She explained that care would now be transferred to my family physician, and that I was in charge of following my care plan, a personalized holy grail put together by the Wellness Beyond Cancer program which lays out all of my treatments, surgeries and diagnostics to date, and flags when I should next check in and book tests. A really empowering, yet daunting responsibility, to be charged with your own follow up care.

Before discharging me, a big decision was to be made concerning the endocrine therapy that I am currently on, my first line of defence against a recurrence. It is a pill taken daily to block my body's estrogen production, as my tumour type was fuelled by estrogen. I have been on two types of estrogen blockers: the first, Tamoxifen, wreaked havoc on my mental health, and was unrelenting. I lasted 15 months on it before switching to my current medication. The advantage was that my mood returned to normal, and the risk of uterine cancer from Tamoxifen (no joke) was removed. 

The side effects of my new medication, Arimidex, an aromatase inhibitor (AI) are two-fold: moderate to severe bone and joint pain (aka "90-year-old-syndrome"), and osteoporosis, which developed within 2 months of taking this daily magic pill. I've now been on the AI for 3.5 years, and as I sit here writing this blog post I think we can all agree that it's doing a bang up job at preventing a recurrence! But my risk of recurrence is very high (as my oncologist reminded me), the cancer cells having left my breast and entered the lymph system, with 19 of 22 nodes testing positive for cancer post-chemo and post-mastectomy. So it's not all daisies and roses. Especially if you live in Ottawa this April.

The recommended course on this drug is now 7 years, she told me, and I wholeheartedly agreed to continue on past the half-way mark. I've figured out ways to manage the rather unpredictable joint pain and reduced mobility, and cross fingers that my regimen of Calcium, Vitamin D and exercise (when I do it) keep my brittle bones at bay. As it turns out though, that is not enough. This wonder drug caused a 4% reduction in my bone density in just 2 years, so with my youngish age, those are figures we just can't work with if I'm to live a long and bone-healthy life, fracture-free. 

I was counselled to start on Anastrazole, a bisphosphonate used to treat osteoporosis. Let me be clear - bisphosphonates scare the bejeezus out of me, as they carry with them the risk of a very rare but severe side effect: ONJ or osteonecrosis of the jaw. Commonly referred to as "jaw-bone death", having this drug in your system can put one at risk of having exposed bone that is unable to heal following a major dental procedure such as an extraction or root canal. And what's more frightening, this drug has a long half-life, meaning that its effects linger long after you stop taking it. Still, the risks are extremely low, so after 2 years of refusing this drug, I bit the bullet and started taking this weekly bisphosphonate. I lasted just 4 months on it as it caused a burning sensation down my throat for 3 of 7 days each week. I finally said enough, this is not cool, and what are my options.

Enter Zometa, or zolendronic acid. Another bisphosphonate, but this is the shiny new variety which is delivered only twice a year by infusion. Zometa is a chemo drug used to treat breast cancer patients with bone metastases. So in addition to helping reduce bone density loss, it can reduce my risk of bone mets and consequently, my risk of a recurrence. There is zero chance of damage to my throat, as it's administered by IV, however the other rare but ridiculously scary side effect of ONJ increases considerably due to the higher dosage. Still, I was sold after my conversation with my oncologist. Dr. Susan Dent saved my life, and I trust her with it, plain and simple. There are 3 huge pluses vs. one very low-risk minus. Math was never my forté but even I have to accept those odds.

So today is my first infusion. Back to the chemotherapy ward I will go, but this time for a bone-saving treatment. The first infusion is reported to be the worst, giving 3 days of flu-like symptoms. Subsequent infusions tend to get easier. This 7-year haul on Arimidex may be sucking the life out of my marrow, but I'll rage on, continuing to suck the marrow out of life, every chance I get. Even monumental ice storms which topple trees and power lines, bring beauty and strength. 

The trick is to notice it before the melt begins.

Comments

Popular posts from this blog

Tongue-tied and tasteless in the tenacious land of Taxotere

Now that 12 days have passed since my first Taxotere infusion, I feel as though I can provide a fulsome report on the drug’s side effects and their affect on my life thus far.Taxotere round one differed drastically from my first AC treatment, in both positive and negative ways.Before I attempt to humour you with a little compare and contrast, I give you the final instalment of my short segment, entitled:

Neulasta, the wonder drug
As it turns out, Neulasta is some serious medicine.I had my first injection the day after my last AC treatment, administered in my thigh, not in my stomach, as I’d been warned would be the case (read: Don’t believe everything you’re told!). For someone who neither enjoys nor fears needles, I can report that it did sting a fair bit going in, but the pain quickly subsided.It took about 12 hours before I had any kind of reaction to the drug.I was warned it could cause bone pain in some individuals, and this time the warnings rang true.It began in my hips the day …

FIVE

Wishes do come true. But only if you make them happen. 
It was late evening on March 21, 2012. I was standing on my front porch, surrounded by the chill night air, and listening to the melting creek bed whispering notes of spring. I had just left the hospital and my MRI and there was nothing to do now but wait, and live in this moment. 
I stared up at our second storey windows. Inside, my children slept soundly, oblivious to the turmoil in their mother's mind. I turned my head to the baby's window. She stirred. There would be no nursing tonight, the MRI's contrast agent coursing through me had nixed that. At 15 days old, she was already getting used to my not being around. I wondered if this was to become a pattern. Would I be there to hear her first words, to see her first steps, and to watch her enter kindergarten? I was angry and determined to do away with most, if not all of these unknowns. I didn't know how I would do it, but I was going to give it my all.
Of course,…